Hail, Fremont
- When
- June 10, 4:04 PM MST
- Where
- Fremont County, 2.14 mi NNW of Canon City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -105.240
A trained spotter reported hail of one inch in diameter.
An existing boundary parked over the lower Arkansas River Valley produced several severe storms over Fremont County, which resulted in hail of severe criteria, and brief heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An existing boundary parked over the lower Arkansas River Valley produced several severe storms over Fremont County, which resulted in hail of severe criteria, and brief heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 1:21 PM MST, 2 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 221 PM MDT Mon Jun 10 2024 .KEY MESSAGES... - Scattered storms in the mtns today with isold/sctd storms over the region tomorrow afternoon. - Isolated showers and thunderstorms expected each afternoon Wednesday and Thursday, though mostly along the mountains. - Near to record breaking heat possible Thursday. - Rain showers and thunderstorms chances increase for Friday through Sunday, with greatest shower coverage expected Friday. && .SHORT TERM /THROUGH TUESDAY/... Issued at 218 PM MDT Mon Jun 10 2024 Currently... Weak upper mid level low was noted over N NM/TX border, and was showing up quite well in the water vapor imagery. Flow over the region at mid levels was generally east to southwest, and precip echoes early this afternoon were pushing off to the south to southwest. Rest of this afternoon into tonight... Main concern is for locally heavy rain, mainly across the SW mtns, the San Luis Valley and possibly the S mtns south of US50. With plenty of low level moisture still over the region and the lift associated with the upper low to our south, some of this rain may be locally heavy, and isolated Flash Flooding may once again be an issue, especially for the Springs Burn Scar. The I-25 corridor may see a storm or two, but believe this area will see not all that much precip today. The only exception may be some activity over the Palmer Divide region and the Raton Mesa regions. The rest of the plains east of the interstate will likely remain dry. Tomorrow... Upper low pushes east and flow at mid levels transitions to weak n'westrly. Residual moisture will be over the region and isolated to scattered showers and t-storms will push southeast over the mtns and then the plains. With heights rising over the region, max temps will start to warm up and expect U80s to L90s to return to most of the plains tomorrow, with 80s over the Palmer Divide. The SLV should see highs around 80F. Flash flooding will be less of a concern tomorrow as there will be less moisture available and storms will be moving steadily to the southeast. \/Hodanish && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 218 PM MDT Mon Jun 10 2024 Tuesday Night - Thursday: For around the midweek period, relatively quiet weather is expected for south central and southeastern Colorado. A ridge of high pressure will build over the region, and the associated subsidence will help to keep much of the area dry during this period, with the exception being isolated light showers and weak thunderstorms over the mountains each afternoon. Along with that, isolated to widely scattered rain showers and thunderstorms are expected Tuesday during the early evening hours, mostly over the mountains, as a minor short wave pushes over the area, but this precipitation is anticipated to dissipate quickly during the evening as diurnal instability wanes and the ridge starts to build. As for temperatures, the furnace returns, with hot temperatures expected area wide. Thursday is expected to bring the greatest heat, with near to record breaking daily max temperatures possible for portions of the region. Friday - Sunday: For the end of the week and through the weekend, an uptick in active weather is anticipated for the area. The ridge over the region will break down and a compact short wave will eject across the area Friday and Saturday, with southwesterly flowing prevailing Sunday. This pattern will increase rain showers and thunderstorms for the area each day, especially Friday, when the most widespread precipitation is anticipated. Along with that, a strong thunderstorm or two will be possible Friday given the support from the wave and an increase in moisture across the region. As for temperatures, a cool down is expected. Much of the region will drop back down to around and slightly above seasonal values for mid June. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1107 AM MDT Mon Jun 10 2024 Overall, VFR conditions likely next 24 hours. KCOS and KPUB may see a passing -TSRA this late afternoon/early evening but likelihood of this has decreased as hirez guidance has come in drier last couple of runs. Low level atmos is expected to dry out with time so low cloud threat for tomorrow morning has decreased. KALS will have the best potential for storm late this afternoon and into the evening hours and kept thunder in this taf during the time period mentioned above. They may also see some low cigs tomorrow AM. && .HYDROLOGY... Issued at 218 PM MDT Mon Jun 10 2024 Rapid snow melt continues and increased reservoir releases continue, leading to elevated flows along the Arkansas River from Leadville to La Junta through at least tomorrow, along with smaller creeks and streams close to the mountains. While water levels are generally expected to stay within their banks, fast flows can still be dangerous. Storms this afternoon and evening will be capable of producing heavy rainfall, leading to elevated flooding concerns. Areas most likely to experience localized flash flooding will be the burn scars, low-lying urban areas, and areas that received heavy rainfall yesterday, along with areas near high- flowing streams, creeks, and rivers. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION... HODANISH HYDROLOGY...SIMCOE
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Mon Jun 10 2024 COZ058>089-093>099-111730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Mon Jun 10 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected today across the mountains, especially across the Continental Divide region. Over the remainder of the mountains and high valleys, storms will be isolated to scattered. Over the I-25 corridor, storm coverage is expected to generally be isolated. Te eastern plains should remain dry. With plenty of low level moisture in place, and sufficient instability, any storm that does develop will be capable of locally heavy rain, gusty winds and small hail. There is a low chance that one or two storms may become severe. Isolated flash flooding will be possible, especially along the Continental Divide region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue for Tuesday, though they begin to diminish in both coverage and severity. Storms will remain more confined to the higher terrain by Tuesday, with gusty winds and lightning the primary concerns. Isolated storms are possible for Wednesday over the higher terrain as well. Showers and storms are not expected for Thursday, but near record heat could impact vulnerable populations who are outdoors on Thursday afternoon. Chances for showers and thunderstorms return to area on Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
Special Weather Statement
National Weather Service Pueblo CO
427 PM MDT Mon Jun 10 2024
COZ077-081-083-102300-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
427 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT AND
SOUTHERN TELLER COUNTIES THROUGH 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Victor, or 26 miles southwest of Colorado Springs,
moving south at 10 mph.
HAZARD...Heavy rain, wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Fremont and southern Teller Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 10525 3863 10511 3848 10514 3852 10532
TIME...MOT...LOC 2226Z 017DEG 10KT 3859 10521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
430 PM MDT Mon Jun 10 2024
COZ072-073-076>078-102300-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
430 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND
NORTHWESTERN CUSTER COUNTIES THROUGH 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 50 miles southwest of Colorado Springs, moving south
at 15 mph.
HAZARD...Heavy rain, wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cotopaxi, Texas Creek, and Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 10570 3849 10550 3830 10554 3823 10564
3825 10578
TIME...MOT...LOC 2230Z 017DEG 19KT 3845 10562
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
434 PM MDT Mon Jun 10 2024
COZ078-079-102300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
434 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUSTER COUNTY THROUGH
500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crestone Peak, or 46 miles west of Pueblo. This
thunderstorm was nearly stationary.
HAZARD...Heavy rain, wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Silver Cliff and Westcliffe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 10534 3802 10547 3810 10554 3818 10542
TIME...MOT...LOC 2234Z 093DEG 3KT 3810 10545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
439 PM MDT Mon Jun 10 2024
COZ065-067-069-102315-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
439 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RIO GRANDE AND
SOUTHERN SAGUACHE COUNTIES THROUGH 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Del Norte, or 32 miles northwest of Alamosa, moving southeast at 10
mph.
HAZARD...Heavy rain, wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 10649 3784 10635 3771 10617 3758 10635
TIME...MOT...LOC 2238Z 318DEG 9KT 3773 10637
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
445 PM MDT Mon Jun 10 2024
COZ076-077-081-083-102315-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
445 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canon City, or 30 miles southwest of Colorado Springs, moving south
at 15 mph.
HAZARD...Heavy rain, wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Royal Gorge, Canon City, and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10529 3857 10506 3846 10500 3839 10515
3844 10538
TIME...MOT...LOC 2245Z 006DEG 12KT 3852 10522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
451 PM MDT Mon Jun 10 2024
COZ072-077-078-102315-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
451 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES THROUGH 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Texas Creek, or 52 miles west of Pueblo, moving south
at 15 mph.
HAZARD...Heavy rain, wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3828 10567 3838 10552 3819 10540 3808 10558
TIME...MOT...LOC 2251Z 340DEG 15KT 3828 10557
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwThe Pueblo radar (KPUX), 92 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
A trained spotter reported hail of one inch in diameter.
A public source reported hail of 1.25 inches in diameter.
A public source reported hail of one inch in diameter.
A public source (via mPing) reported hail of 1.25 inches in diameter.
A trained spotter reported a brief period of heavy rain from and thunderstorm, which measured 1.10 inches of total rainfall in a short duration of time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198112, 1198113, 1198115, 1198117, 1198120.